Piperzines

Piperazines have been found to act as stimulants as a result of dopaminergic, noradrenergic, and predominantly serotoninergic effects produced in the brain. The majority of pharmacological studies of piperazines have focused on BZP and have indicated that it produces toxic effects similar to amphetamine and other sympathomimetics. According to animal studies, its effects are less potent than amphetamine, methamphetamine and MDMA [1]. TFMPP, used in conjunction with BZP, has been reported to produce some of the effects of MDMA, but with a lower potency [2], while mCPP has been indicated to produce similar stimulant and hallucinogenic effects as MDMA [3].

In New Zealand, toxic seizures and respiratory acidosis after the use of BZP alone or in conjunction with other drugs were reported from three patients [4]. Another study of 61 patients reported toxic effects of BZP, with two cases presenting life-threatening toxicity [5]. Hyperthermia, rhabdomyolysis and renal failure associated with BZP ingestion have also been reported [6]. In the United Kingdom, self-terminating grand mal seizures [7] after the use of BZP have also been reported [8].

Several fatal cases involving piperazines use were reported in Europe. Two of the cases involved the use of BZP in conjunction with TFMPP and none referred to the use of piperazines alone [9]. BZP and TFMPP were also associated with 19 fatalities between 2007 and 2010 [10]. While reported effects of mCPP include serotonin syndrome, no fatal poisonings from mCPP have been reported so far [11]. Similarly, toxic effects from the use of TFMPP alone have not been documented [12].

 

References

[1] Elliott, S., “Current awareness of piperazines: pharmacology and toxicology”, Drug Testing and Analysis 3 (2011): 430-8.

[2] Baumann, M., et.al., “Effects of ‘Legal X’ piperazine analogs on dopamine and serotonin release in rat brain”, Annals of the New York Academy of Sciences 1025 (2004): 189-97; Baumann, M., et.al., “N-Substituted piperazines abused by humans mimic the molecular mechanism of 3,4- methylenedioxymethamphetamine (MDMA, or ‘Ecstasy’)”, Neuropsychopharmacology 30 (3) (2005): 550-60.

[3] Tancer, M.E. and Johanson, C.E., “The subjective effects of MDMA and mCPP in moderate MDMA users”, Drug and Alcohol Dependence 65 (97) 2001. Cited in Elliott, S., “Current awareness of piperazines: pharmacology and toxicology”, Drug Testing and Analysis 3 (2011): 430-8.

[4] Gee, P., Richardson, S., Woltersdorf, W. and Moore, G., “Toxic effects of BZP-based herbal party pills in humans: a prospective study in Christchurch, New Zealand”, New Zealand Medical Journal 118 (Dec 2005): 1227.

[5] Gee, P., Richardson, S., Woltersdorf, W. and Moore, G., “Toxic effects of BZP-based herbal party pills in humans: a prospective study in Christchurch, New Zealand”, New Zealand Medical Journal 118 (Dec 2005): 1227.

[6] Gee, P., Jerram, T. and Bowie, D., “Multiorgan failure from 1-benzylpiperazine ingestion–legal high or lethal high?”, Clinical Toxicology 48 (2010): 230-3.

[7] “A generalized tonic-clonic seizure is a seizure involving the entire body. It is also called a grand mal seizure. The terms ‘seizure’, ‘convulsion’, or ‘epilepsy’ are most often associated with generalized tonic-clonic seizures”; United States National Library of Medicine, National Institutes of Health (NIH) accessed at http://www.nlm.nih.gov/medlineplus/ency/article/000695.htm

[8] Wood, D.M., et.al., “Dissociative and sympathomimetic toxicity associated with recreational use of 1-(3-trifluoromethylphenyl) piperazine (TFMPP) and 1-benzylpiperzine (BZP)”, Journal of Medical Toxicology 4 (2008): 254-7.

[9] Elliott, S., Smith, C., “Investigation of the first deaths in the UK involving the detection and quantitation of the piperazines BZP and 3-TFMPP”, Journal of Analytical Toxicology 32 (2008): 172; Wikstrom, M., Holmgren, P. and Ahlner, J., “A2 (N-Benzylpiperazine) a new drug of abuse in Sweden”, Journal of Analytical Toxicology 28 (2004): 67; Balmelli, C., Kupferschmidt, H., Rentsch, K. and Schneemann M., “Fatal brain edema after ingestion of ecstasy and benzylpiperazine”, Deutsche Medizinische Wochenschrift 126 (2001): 809-11.

[10] Elliott, S., “Current awareness of piperazines: pharmacology and toxicology”, Drug Testing and Analysis 3 (2011): 430-8; for more information on fatalities related to BZP see World Health Organization (WHO), “N-benzylpiperazine (BZP): Pre-Review Report”, Expert Committee on Drug Dependence, Thirty-fifth Meeting”, Hammamet, Tunisia, 4-8 June 2012.

[11] European Momitoring Centre for Drugs and Drug Addiction (EMCDDA), “BZP and other piperazines”. Available at http://www.emcdda.europa.eu/publications/drug-profiles/bzp

[12] Elliott, S., “Current awareness of piperazines: pharmacology and toxicology”, Drug Testing and Analysis 3 (2011): 430-8.

For more information, please see
https://www.unodc.org/LSS/SubstanceGroup/Details/8242b801-355c-4454-9fdc-ba4b7e7689d5